Intracerebral hemorrhage in a patient with SLE and catastrophic antiphospholipid syndrome (CAPS): report of a case
- Additional Document Info
- View All
A 31-year-old woman was admitted to the hospital for investigation of left lower limb thrombophlebitis. History, physical examination, and laboratory investigations led to the diagnosis of systemic lupus erythematosus (SLE), complicated by secondary antiphospholipid syndrome (APS). Treatment included steroids, azathioprine, aspirin, and low molecular weight heparin. Sixty-three days later, she was admitted to the hospital again because of high fever, macroscopic hematuria, and dyspnea. Laboratory testing showed anemia and impaired renal function. High-resolution chest computed tomography (CT) revealed bilateral multiple peribronchial infiltrates with hemorrhage. Magnetic resonance imaging (MRI) angiography of the kidneys revealed left renal vein thrombosis combined with ischemia of the left kidney. Cyclophosphamide and methylprednisolone pulse treatment as well as intravenous immunoglobulins were started immediately. Despite intensive immunosuppressive and supportive treatment, she suffered three relapses of alveolar hemorrhage and died on day 40, due to severe intracerebral bleeding. The final diagnosis was catastrophic APS with diffuse alveolar hemorrhage and kidney involvement. The unusual combination of recurrent alveolar hemorrhage and death from intracerebral hemorrhage rather than thrombosis in a CAPS patient is discussed.
has subject area